Minnesota, 2025

Damaging Winds in Minnesota, August 16, 2025

August 16, 2025 · NWS MPX · 11 events in 6 counties and zones

An overnight mesoscale convective system developed over eastern South Dakota and southwest Minnesota early Saturday morning on August 16th. The bowing system grew in scale as it overspread portions of western and central Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

An overnight mesoscale convective system developed over eastern South Dakota and southwest Minnesota early Saturday morning on August 16th. The bowing system grew in scale as it overspread portions of western and central Minnesota. There were several measured wind gusts over 60 mph, and even a couple over 70 mph in eastern Yellow Medicine county. Most of the wind damage reports of downed trees and powerlines were delayed and estimated using radar given that the storms moved through early in the morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 16, 1:47 AM CST, 1 hour 53 minutes earlier. Its key messages:

  • Line of strong storms enters the area from South Dakota this morning, with strong to severe wind gusts possible. Intense rain rates and localized flooding are also possible.
  • Another round of showers and storms possible tonight into Sunday morning, favoring southern MN. Training storms may lead to flooding concerns.
  • Quieter weather returns midweek with dry and seasonably cool conditions.
Area forecast discussion, Aug 16, 1:47 AM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
247 AM CDT Sat Aug 16 2025

.KEY MESSAGES...

- Line of strong storms enters the area from South Dakota this
morning, with strong to severe wind gusts possible. Intense rain
rates and localized flooding are also possible.

- Another round of showers and storms possible tonight into Sunday
morning, favoring southern MN. Training storms may lead to flooding
concerns.

- Quieter weather returns midweek with dry and seasonably cool
  conditions.

&&

.DISCUSSION...
Issued at 246 AM CDT Sat Aug 16 2025

A rather chaotic scenario is unfolding this morning which is leading
to higher than desired uncertainty regarding how things will go over
the next 6 to 8 hours. Satellite shows a powerful MCS over eastern
South Dakota which has had a history of producing wind gusts from 70-
75mph over portions of central to eastern SoDak since around 10pm
last night, with morning CAM guidance favoring this complex to move
through the MPX CWA from roughly 09-10z starting in western MN to 13-
14z exiting western WI. The chaos comes into play as there is a
cluster of strong storms in southwestern Minnesota ahead of the line
that is not being resolved well within the guidance which could
throw a wrench into the environment ahead of the line's arrival, as
well as a line of weaker showers sliding across the I-94 corridor as
of around 730-830z. There is still a significant amount of MUCAPE
across the area with SPC mesoanalysis and RAP soundings showing in
excess of 3000-4000 J/KG MUCAPE and 30-40kts of bulk shear, which is
more than enough to sustain things as they continue to move into the
area. Alongside the potential for gusty winds and hail, intense
rainfall rates are possible with PWATs in excess of 2 inches amidst
efficient low level moisture transport into the area currently
experiencing thunderstorms. The line would likely be fairly
progressive as it moves through, however a few gauges have reported
upwards of around 2 inches of rain from the complex as it moves
through on the order of 15-30 minutes, which would be more than
enough to cause localized flooding especially in areas that saw our
heavy rain move through yesterday afternoon. A Flood Watch is still
a consideration this morning, however the uncertainty regarding where
the line will move through in addition to the progressive nature of
the line has led to holding steady for now.

The complex looks to depart the area before midday, with recovery
expected quickly during the afternoon as low level WAA and moisture
transport continues and will result in yet another night of
potential showers and storms, although guidance has favored a later
start time that would place it more into early Sunday morning.
Alongside whatever rain falls this morning, this will primarily pose
a flood risk especially if it looks like the same area will see yet
another complex move through, with southern MN currently seeing the
greatest consensus for potential training storms Sunday morning.
MUCAPE and shear will be marginally weaker than this morning and
forcing will also be weaker due to the upper level jet streak and
mid level shortwave no longer in play, so this appears to have a
weaker overall strong wind or hail threat compared to the start of
the period.

Further unsettled weather with showers and storms will
remain possible through Sunday and into Monday morning as the
surface low finally looks to push through alongside the mid level
wave by the 2nd half of Monday, resulting in conditions drying out
and cooling down afterwards. An upper level ridge will tilt flow
northwesterly aloft as surface high pressure and general subsidence
enter the area and persist through the rest of the week, with
temperatures returning to seasonal norms in the upper 70s to low 80s
with less of a daily storm chance.&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1203 AM CDT Sat Aug 16 2025

The crux of the TAF is still the timing of a complex of storms
moving into the area this morning, with a start time of roughly
09-10z in western MN and 12-13z in eastern MN, give or take an
hour or so depending on the rate of storm movement. Right now,
the overall TAF trend will continue as VFR with -TSRA resulting
in dropping to MVFR/IFR depending on rain rates for the brief
window that -TSRA is present, returning quickly to VFR
afterwards. Winds will generally take on a 240-300 direction as
storms approach with varying direction as storms pass through,
with storm gusts being the primary risk aside from lightning.
After -TSRA pushes through each site, BKN050-100 CIGS are
expected for the rest of the period with late period also
containing another -SHRA/-TSRA chance, although confidence is
too low to include for end of period for now.

KMSP...CAM timing for TSRA would be arrival 12-13z and departure
13-14z with a progressive line moving through. We may need a
brief AWW depending on where the line moves through, with
guidance suggesting the strongest segment moving through the
northern Twin Cities metro, which is close enough to be wary for
MSP.

/OUTLOOK FOR KMSP/
SUN...VFR, chc MVFR/IFR/TSRA. Wind E 5-10kts.
MON...VFR, chc MVFR/-TSRA. Wind SE to N 5-10kts.
TUE...VFR. Wind NE 5kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...TDH
AVIATION...TDH
Hazardous weather outlook, Aug 16, 1:57 AM CST, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
257 AM CDT Sat Aug 16 2025

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
170800-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
257 AM CDT Sat Aug 16 2025

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

A line of storms will move through this morning, bringing strong
winds and a chance for hail as well as intense rainfall rates.
Localized flooding is possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heavy rain is the primary threat from multiple rounds of showers
and thunderstorms along a stalled boundary through early next
week. A few storms could also occasionally become severe.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed due to storms
this morning.

In the hours before

Special weather statement, Aug 16, 2:45 AM CST, 55 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
345 AM CDT Sat Aug 16 2025

MNZ054-064-160915-
Yellow Medicine MN-Lac Qui Parle MN-
345 AM CDT Sat Aug 16 2025

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT LAC QUI PARLE AND
YELLOW MEDICINE COUNTIES UNTIL 415 AM CDT...

At 345 AM CDT, Doppler radar was tracking a line of strong
thunderstorms extending from 8 miles west of Canby to over Wood
Lake, or extending from 39 miles southwest of Montevideo to 20 miles
southeast of Montevideo, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Granite Falls, Canby, Madison, Dawson, Clarkfield, Hanley Falls,
  Porter, Boyd, Marietta, Cerro Gordo, Providence, Spring Creek,
  Nassau, Hazel Run, St. Leo, Madison Airport, Lac Qui Parle State
  Park, Florida Creek Wildlife Management Area, Burr and Spellman
  Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

Torrential rainfall is also occurring with these storms and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4508 9645 4510 9644 4512 9600 4502 9587
      4501 9586 4500 9583 4496 9582 4495 9580
      4494 9574 4492 9572 4491 9572 4491 9568
      4487 9562 4485 9561 4484 9557 4481 9554
      4480 9554 4480 9552 4463 9560 4463 9645
TIME...MOT...LOC 0844Z 232DEG 20KT 4468 9642 4470 9583 4468 9556

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JRB
Special weather statement, Aug 16, 2:59 AM CST, 41 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
359 AM CDT Sat Aug 16 2025

MNZ064-065-073-074-160930-
Brown MN-Renville MN-Yellow Medicine MN-Redwood MN-
359 AM CDT Sat Aug 16 2025

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT WESTERN BROWN...
REDWOOD...WESTERN RENVILLE AND SOUTHEASTERN YELLOW MEDICINE COUNTIES
UNTIL 430 AM CDT...

At 359 AM CDT, Doppler radar was tracking a line of strong
thunderstorms extending from over Granite Falls to 9 miles north of
Walnut Grove, or extending from 14 miles southeast of Montevideo to
20 miles southwest of Redwood Falls, moving northeast at 55 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Redwood Falls, Granite Falls, Olivia, Springfield, Renville, Bird
  Island, Morgan, Walnut Grove, Lamberton, Wabasso, Sacred Heart,
  Franklin, Wood Lake, Morton, Comfrey, Echo, Danube, Minnesota
  Falls, Belview and Sanborn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

Torrential rainfall is also occurring with these storms and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4462 9560 4482 9555 4482 9554 4480 9554
      4479 9550 4477 9553 4477 9550 4475 9549
      4475 9548 4489 9548 4489 9497 4484 9494
      4449 9482 4411 9483 4411 9510 4420 9510
      4420 9559 4454 9559 4454 9560
TIME...MOT...LOC 0859Z 231DEG 48KT 4482 9549 4458 9541 4435 9540

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JRB
Special weather statement, Aug 16, 3:01 AM CST, 39 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
401 AM CDT Sat Aug 16 2025

MNZ054>056-065-160945-
Chippewa MN-Swift MN-Renville MN-Lac Qui Parle MN-
401 AM CDT Sat Aug 16 2025

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT CENTRAL LAC QUI
PARLE...CHIPPEWA...SWIFT AND NORTHWESTERN RENVILLE COUNTIES UNTIL
445 AM CDT...

At 401 AM CDT, Doppler radar was tracking a line of strong
thunderstorms extending from near Bellingham to near Granite Falls,
or extending from 30 miles west of Montevideo to 18 miles southeast
of Montevideo, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Montevideo, Benson, Granite Falls, Appleton, Clara City,
  Kerkhoven, Sacred Heart, Milan, Maynard, Murdock, Watson,
  Bellingham, Lake Oliver, Minnesota Falls, Cerro Gordo, Hagen, De
  Graff, Danvers, Holloway and Nassau.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

Torrential rainfall is also occurring with these storms and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4536 9612 4530 9540 4521 9525 4489 9525
      4489 9516 4470 9538 4477 9553 4479 9550
      4490 9567 4491 9572 4494 9574 4489 9574
      4489 9578 4503 9597 4505 9645 4508 9645
      4525 9628 4523 9629 4518 9610
TIME...MOT...LOC 0901Z 213DEG 28KT 4508 9630 4495 9577 4477 9547

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JRB
Special weather statement, Aug 16, 3:27 AM CST, 13 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
427 AM CDT Sat Aug 16 2025

MNZ057-064-065-073-161000-
Renville MN-Yellow Medicine MN-Kandiyohi MN-Redwood MN-
427 AM CDT Sat Aug 16 2025

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT CENTRAL REDWOOD...
SOUTHERN KANDIYOHI...RENVILLE AND EAST CENTRAL YELLOW MEDICINE
COUNTIES UNTIL 5 AM CDT...

At 427 AM CDT, Doppler radar was tracking a line of strong
thunderstorms extending from over Sacred Heart to near Wabasso, or
extending from 19 miles southeast of Montevideo to 8 miles southwest
of Redwood Falls, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Redwood Falls, Granite Falls, Olivia, Renville, Fairfax, Bird
  Island, Morgan, Raymond, Wabasso, Sacred Heart, Franklin,
  Prinsburg, Morton, Danube, Minnesota Falls, Belview, Lake Lillian,
  Blomkest, Clements and Seaforth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

Torrential rainfall is also occurring with these storms and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4481 9554 4480 9553 4479 9550 4489 9548
      4489 9525 4511 9525 4513 9522 4489 9474
      4449 9473 4446 9480 4447 9480 4450 9487
      4444 9487 4430 9529 4458 9534
TIME...MOT...LOC 0927Z 239DEG 31KT 4481 9537 4461 9521 4443 9518

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JRB
Special weather statement, Aug 16, 3:35 AM CST, 5 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
435 AM CDT Sat Aug 16 2025

MNZ055-056-161000-
Chippewa MN-Swift MN-
435 AM CDT Sat Aug 16 2025

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT CHIPPEWA AND SWIFT
COUNTIES UNTIL 5 AM CDT...

At 435 AM CDT, Doppler radar was tracking a line of strong
thunderstorms extending from near Appleton to over Clara City, or
extending from 24 miles south of Morris to 18 miles southwest of
Willmar, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Montevideo, Benson, Granite Falls, Appleton, Clara City,
  Kerkhoven, Milan, Maynard, Murdock, Watson, Lake Hassel, Lake
  Oliver, Clontarf, Hagen, De Graff, Danvers, Holloway, Big Bend
  City, Benson Airport and Montevideo Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

Torrential rainfall is also occurring with these storms and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4515 9604 4518 9610 4524 9610 4524 9612
      4541 9612 4541 9574 4538 9546 4524 9525
      4489 9525 4489 9548 4476 9549 4477 9553
      4479 9550 4485 9561 4491 9568 4491 9572
      4494 9574 4495 9580 4500 9583
TIME...MOT...LOC 0935Z 203DEG 28KT 4524 9600 4519 9559 4497 9533

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JRB

The radar

The Sioux Falls radar (KFSD), 152 km away, was scanning. The volume nearest the first event began at 09:38 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lac Qui Parle

When
August 16, 3:40 AM CST to 3:45 AM CST
Where
Lac Qui Parle County, 5.55 mi S of Marietta
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
44.940, -96.440

Mesonet station MN059 T.h.212 - Marietta - Mp 1 measured a 57 kt wind gust at 3:40am and 3:45am LST.

Thunderstorm Wind, Yellow Medicine

When
August 16, 3:44 AM CST
Where
Yellow Medicine County, 0.85 mi NE of Canby Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
44.730, -96.260

The Canby Municipal Airport recorded a 53 kt wind gust.

Thunderstorm Wind, Yellow Medicine

When
August 16, 4:10 AM CST to 4:15 AM CST
Where
Yellow Medicine County, 3.25 mi ENE of Clarkfield
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.800, -95.740

Thunderstorm wind gusts estimated at 58 mph snapped a large tree off a weeping willow east of Clarkfield.

Thunderstorm Wind, Yellow Medicine

When
August 16, 4:14 AM CST to 4:18 AM CST
Where
Yellow Medicine County, 2.13 mi NNW of Hazel Run
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.780, -95.730

Thunderstorm winds estimated at 58 mph downed a large tree branch east of Clarkfield.

Thunderstorm Wind, Chippewa

When
August 16, 4:15 AM CST to 4:22 AM CST
Where
Chippewa County, Montevideo
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.950, -95.720

County dispatch reported a tree down just north of Montevideo.

Thunderstorm Wind, Yellow Medicine

When
August 16, 4:15 AM CST
Where
Yellow Medicine County, (Gdb)granite Falls Airport
Measured
65 kt (75 mph) measured gust
Reported by
AWOS
Coordinates
44.750, -95.550

The AWOS at Granite Falls AP recorded a 75 mph wind gust.

Thunderstorm Wind, Yellow Medicine

When
August 16, 4:20 AM CST
Where
Yellow Medicine County, 1.2 mi SE of Hanley Falls
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
44.690, -95.610

Mesonet station MN033 T.h.23 - Hanley Falls - Mp 94 measured a 79 mph wind gust.

Thunderstorm Wind, Renville

When
August 16, 4:24 AM CST to 4:28 AM CST
Where
Renville County, 7.4 mi W of Bechyn
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.660, -95.230

County dispatch reported a large tree down blocking the road. This was a delayed report, with time being estimated from radar.

Thunderstorm Wind, Kandiyohi

When
August 16, 4:48 AM CST to 4:54 AM CST
Where
Kandiyohi County, 0.69 mi S of Willmar
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.120, -95.050

There were multiple reports of tree damage in the city of Willmar.

Thunderstorm Wind, Renville

When
August 16, 4:48 AM CST to 4:54 AM CST
Where
Renville County, 1.2 mi NW of Morton
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.560, -95.000

Dispatch reported a large tree down blocking the road just northwest of Morton.

Thunderstorm Wind, Wright

When
August 16, 4:59 AM CST
Where
Wright County, 0.98 mi E of Cokato
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.080, -94.180

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290167, 1290169, 1290178, 1290179, 1290173, 1290175, 1290180, 1290181, 1290182, 1290183, 1290184.